Duke Mathematical Journal

Group cubization

Damian Osajda

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We present a procedure of group cubization: it results in a group whose features resemble some of those of a given group and which acts without fixed points on a CAT(0) cubical complex. As a main application, we establish the lack of Kazhdan’s property (T)for Burnside groups.

Article information

Source
Duke Math. J., Volume 167, Number 6 (2018), 1049-1055.

Dates
Received: 29 May 2016
Revised: 30 October 2017
First available in Project Euclid: 8 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1520499610

Digital Object Identifier
doi:10.1215/00127094-2017-0051

Mathematical Reviews number (MathSciNet)
MR3786300

Zentralblatt MATH identifier
06870400

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 20F50: Periodic groups; locally finite groups 22D10: Unitary representations of locally compact groups

Keywords
Burnside group Kazhdan’s property (T) $\operatorname{CAT}(0)$ cubical complex

Citation

Osajda, Damian. Group cubization. Duke Math. J. 167 (2018), no. 6, 1049--1055. doi:10.1215/00127094-2017-0051. https://projecteuclid.org/euclid.dmj/1520499610


Export citation

References

  • [1] G. Arzhantseva, E. Guentner, and J. Špakula, Coarse non-amenability and coarse embeddings, Geom. Funct. Anal. 22 (2012), 22–36.
  • [2] B. Bekka, P. de la Harpe, and A. Valette, Geometrization of Kazhdan’s property ($T$), Mini-Workshop, 7–14 July 2001, Mathematisches Forschungsinstitut Oberwolfach, report no. 29/2001.
  • [3] B. Bekka, P. de la Harpe, and A. Valette, Kazhdan’s property ($T$), New Math. Monogr. 11, Cambridge Univ. Press, Cambridge, 2008.
  • [4] I. Chatterji and G. Niblo, From wall spaces to $\operatorname{CAT}(0)$ cube complexes, Internat. J. Algebra Comput. 15 (2005), 875–885.
  • [5] P.-A. Cherix, F. Martin, and A. Valette, Spaces with measured walls, the Haagerup property and property (T), Ergodic Theory Dynam. Systems 24 (2004), 1895–1908.
  • [6] R. Coulon, On the geometry of Burnside quotients of torsion free hyperbolic groups, Internat. J. Algebra Comput. 24 (2014), 251–345.
  • [7] M. Gromov, “Hyperbolic groups” in Essays in Group Theory, Math. Sci. Res. Inst. Publ. 8, Springer, New York, 1987, 75–263.
  • [8] A. Hatcher, Algebraic Topology, Cambridge Univ. Press, Cambridge, 2002.
  • [9] A. Khukhro, Embeddable box spaces of free groups, Math. Ann. 360 (2014), 53–66.
  • [10] N. Monod and N. Ozawa, The Dixmier problem, lamplighters and Burnside groups, J. Funct. Anal. 258 (2010), 255–259.
  • [11] M. Neuhauser, Relative property (T) and related properties of wreath products, Math. Z. 251 (2005), 167–177.
  • [12] B. Nica, Cubulating spaces with walls, Algebr. Geom. Topol. 4 (2004), 297–309.
  • [13] P. S. Novikov and S. I. Adyan, Infinite periodic groups, I (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), 212–244; II, 32 (1968), 251–524; III, 32 (1968), 709–731.
  • [14] G. Sabidussi, On a class of fixed-point-free graphs, Proc. Amer. Math. Soc. 9 (1958), 800–804.
  • [15] Y. Shalom, “The algebraization of Kazhdan’s property (T)” in International Congress of Mathematicians, Vol. II, Eur. Math. Soc., Zurich, 2006, 1283–1310.
  • [16] Y. Shalom, “Rigidity theory of discrete groups,” lecture at Lie Groups: Dynamics, Rigidity, Arithmetic: A Conference in Honor of the 60th Birthday of Gregory Margulis (New Haven, Conn., 1984), http://people.brandeis.edu/~kleinboc/Margconf/shalom.pdf.
  • [17] R. M. Thomas, “Group presentations where the relators are proper powers” in Groups’93 Galway/St. Andrews, Vol. 2, London Math. Soc. Lecture Note Ser. 212, Cambridge Univ. Press, Cambridge, 1995, 549–560.
  • [18] D. T. Wise, The Structure of Groups with Quasiconvex Hierarchy, Ann. of Math. Stud., Princeton Univ. Press, Princeton, forthcoming.
  • [19] D. T. Wise, From Riches to Raags: 3-Manifolds, Right-Angled Artin Groups, and Cubical Geometry, CBMS Regional Conference Series in Mathematics 117, Amer. Math. Soc., Providence, 2012.